Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Arch Dermatol. 1996 Jun;132(6):623-9.

Long-term safety of cyclosporine in the treatment of psoriasis.

Author information

  • 1Clinique des Maladies CutanĂ©es, Saint Louis Hospital, Paris, France.

Abstract

BACKGROUND AND DESIGN:

Cyclosporine has proved to be highly effective in the treatment of psoriasis. However, cyclosporine is potentially toxic. Side effects include renal toxic effects, hypertension, and an increased risk of malignant neoplasm. The toxicity of cyclosporine is dose-related, yet the safe duration of treatment is undefined. We studied the hospital records of all patients with psoriasis treated with cyclosporine at Saint Louis Hospital, Paris, France, between January 1, 1987, and December 31, 1993. In total, 122 patients treated for 3 to 76 months were evaluated.

RESULTS:

The percentage of patients who discontinued treatment because of side effects rose from a mean +/- SD of 14% +/- 2.4% at 12 months to 41% +/- 6.7% at 48 months. An increase in serum creatinine levels to more than 30% above the baseline value occurred in 53 patients after a median treatment time of 23 months. Hypertension developed in 29 patients after a median treatment time of 53 months. Three initial patient characteristics--age older than 50 years (P = .04), initial diastolic pressure higher than 75 mm Hg (P = 0.5), and serum creatinine levels more than 100 mumol/L (1.1 mg/dL) (P = .02, log rank test)--predicted discontinuation of cyclosporine because of side effects.

CONCLUSIONS:

The risk of cyclosporine-induced toxic effects increases with age of the patient and with preexisting hypertension or high serum creatinine levels. The data suggest that the incidence of side effects increases with time. Thus, cyclosporine is not an acceptable long-term monotherapy for psoriasis.

Comment in

PMID:
8651712
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk